Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

May 9, 2004Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 9:12 AM CDT for Kingsbury County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 9:12 AM CDT (14:12 UTC)
Expired
May 9, 2004, 10:00 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 091412
SVRFSD
SDC077-091500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 AM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1000 AM CDT

* AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 32 MILES WEST OF BADGER...OR ABOUT 20 MILES
  NORTHEAST OF HURON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER AROUND 950 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4454 9785 4442 9785 4444 9715 4452 9715

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:25 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 9, 4:25 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 AM CDT SUN MAY 9 2004

AMENDED...TSTMS DEVELOPED RAPIDLY ARND 09Z JUST NORTH AND EAST OF
SIOUX FALLS. WILL ADDED SCATTERED EARLY MORNING TSTMS OVER NE PARTS
OF CWA.

.DISCUSSION...
TSTMS OVER SW MN AND NW IA SHLD CLEAR ERN EDGE OF CWA AROUND 0930Z
AS WEAK WAVE MOVES EAST. FOR NOW WILL LEAVE OUT OF FCST. ALSO SOME
SHWRS AND TSTMS TO NORTH OF CWA WITH WARM FRONT THESE SHLD STAY TO
NORTH. TEMPS WILL WARM AGAIN TODAY AHEAD OF CDFNT. AS COLD FRONT
MOVES THROUGH THIS AFTERNOON WILL KEEP CHANCE OF TSTMS. THOUGHT
ABOUT GOING DRY IN WRN CWA AS LOOKS LIKE FRONT MOVING THRU BY EARLY
AFTN. STILL A LITTLE IFFY ON TIMING SO WENT WITH A SLIGHT CHANCE OF
TSTMS WEST LATE THIS MRNG INTO AFTN. FRONT PUSHES EAST TNGT WITH
CHANCE TSTMS OVER ERN PARTS OF CWA. LOOKS LIKE IF ANYTHING SEVERE IT
WOULD BE IN THE EASTERN AREAS THIS EVENING. KEPT A LOW POP CHANCE OF
TSTMS IN SE MON MORNING AS FRONT JUST SE OF AREA. HIGH MOVING IN
FROM NW WITH DRIER AND COOLER WILL KEEP REST OF CWA DRY AND END RAIN
IN SE BY LATE MRNG. TEMPS ON MON 10 TO 15 DEGREES COOLER THAN TODAY
WITH NORTH TO NORTHEAST WINDS. MONDAY NIGHT SE RETURN FLOW SETS UP
AND FRONT TO SOUTH WILL START TO MOVE BACK TO NORTH AS WARM FRONT.
WILL HAVE A CHANCE OF TSTMS MAINLY SOUTH OF I90 BUT DID PUT A SLIGHT
NORTH OF I90 BY 09Z. CHANCE OF TSTMS ENTIRE AREA ON TUE AS FRONT
PUSHES NORTH. TEMPS ALSO WARMING BACK INTO THE 70S AND LOW 80S. TUE
NIGHT AND WED LOW AND ASSOCIATED COLD FROM WEST WILL MOVE EAST INTO
AREA. THIS WILL KEEP CHANCE OF TSTMS TUE NIGHT. BY WED AS FRONT
MOVES THROUGH TSTMS IN EAST AND SHOWERS WEST. TEMPS WILL AGAIN DROP
10 TO 15 DEGREES WITH RAIN AND COOLER AIR MOVING IN BEHIND FRONT. NO
BIG CHANGES TO EXTENDED.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 9, 5:07 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT SUN MAY 09 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA
TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS
WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM
HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:33 PM CDTSevere Thunderstorm WarningFSDYankton27 min
May 8, 11:43 PM CDTSevere Thunderstorm WarningFSDClay32 min
May 9, 8:33 AM CDTSevere Thunderstorm WarningFSDBeadle27 min
May 9, 6:29 PM CDTSevere Thunderstorm WarningFSDClay, Union31 min
May 9, 6:56 PM CDTSevere Thunderstorm WarningFSDUnion34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.